Idaho, 2016

Damaging Wind in Idaho, September 14, 2016

September 14, 2016 · NWS PIH · 1 event in 1 county or zone

A large tree was blown down by thunderstorm winds on September 14th at Highland Golf Course in Pocatello.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A large tree was blown down by thunderstorm winds on September 14th at Highland Golf Course in Pocatello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 14, 4:55 PM MST, 5 minutes earlier.

Area forecast discussion, Sep 14, 4:55 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
555 PM MDT WED SEP 14 2016

.UPDATE...

Minor update to the evening forecast to increase rain chances
across the southeast Idaho highlands where convection is ongoing.

Valle

&&

.PREV DISCUSSION... /issued 154 PM MDT WED SEP 14 2016/

SHORT TERM...Tonight through Thursday. As expected...the upper
low moved over south central ID this aftn. The instability
associated with the upper cold pool has led to showers and tstms
across the area...which are expected to continue into the eve
hours. The upper low is projected to move into MT by Thu...with
the precip shifting to the eastern highlands. The precip should be
out of the area by Thu eve...as the upper low is replaced by drier
NW flow.

LONG TERM...Friday through Wednesday. Dry and warmer conditions
continue thru Sat. Both GFS and ECMWF bring a short wave thru the
Pac NW Sat night...but most precip should remain north. Added low
chance precip to the central mtns. The situation becomes less
clear after Sat night...with both models display a wide variation
in timing of minor trofs thru Wed. Decided to stick with the dry
fcst Mon and Tue...and introduce low chance precip to the central
mtns on Wed. Hedges

AVIATION...A low pressure system is currently over Southeast Idaho
and will lift East Northeast through the area this afternoon into
Wyoming/Montana by Thusday morning. Look for showers on station and
mostly vicinity thunderstorms for all TAF sites this afternoon into
early evening. Look for MVFR cigs/vis during showers and dropping to
IFR briefly during heavier showers. Precipiation chances will
subside early this evening but expect lingering MVFR Cigs overnight
through mid to late morning for all sites with the exception of
KSUN. Models are indicating MVFR cigs ending for KSUN no later than
midnight. Wyatt

FIRE WEATHER...A low pressure system is currently over Southeast
Idaho and will lift East Northeast through the area this afternoon
into Wyoming/Montana by Thusday morning. In the mountains look for
numerous showers and scattered thunderstorms with slightly less
coverage in the valleys this afternoon into early evening. Expect
lingering isolated to scattered showers and isolated thunderstorms
across the Eastern highlands into Thursday morning. By mid to late
Thursday morning look for drier conditions with rising temperatures
over the weekend as high pressure ridging builds in. Though there
continues to be considerable uncertainty between the models with
timing and strength of systems...expect breezy winds and a chance of
precipitation particularly over our Northern areas late Sunday
through Wednesday as a couple of wave/troughs pass over Western
Montana and Northern Idaho. Wyatt

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Sep 14, 3:02 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
402 PM MDT WED SEP 14 2016

IDZ021>025-142245-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
CACHE VALLEY/IDAHO PORTION ID-WASATCH MOUNTAINS/IDAHO PORTION ID-
SOUTH CENTRAL HIGHLANDS ID-
402 PM MDT WED SEP 14 2016

...SPECIAL WEATHER STATEMENT...

AT 401 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF DOWNEY...OR 9 MILES NORTH OF MALAD...MOVING EAST
AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRESTON...MALAD...MCCAMMON...LAVA HOT SPRINGS...
CHESTERFIELD RESERVOIR...SWANLAKE...INKOM...DOWNEY...ARIMO...
PLEASANTVIEW...CHERRY CREEK REST AREA...HOLBROOK SUMMIT...
PORTNEUF GAP...VIRGINIA...FORT HALL MOUNT PUTNAM...DAYTON...WESTON...
CLIFTON...OXFORD AND HOLBROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS ACROSS THE AFFECTED AREA.
THESE FUNNEL CLOUDS ARE NOT EXPECTED TO TOUCH DOWN...HOWEVER IF THEY
DO TOUCH DOWN...WINDS ARE EXPECTED TO BE 50 MPH OR LESS.  THE
NATIONAL WEATHER SERVICE IN POCATELLO IS MONITORING THE SYSTEM
CLOSELY.

&&

LAT...LON 4276 11247 4313 11198 4202 11181 4200 11269
      4200 11298
TIME...MOT...LOC 2201Z 251DEG 15KT 4233 11224

JAH

The radar

The Pocatello radar (KSFX), 30 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bannock

When
September 14, 5:00 PM MST to 5:20 PM MST
Where
Bannock County, 3.3 mi NE of North Pocatello
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
Newspaper
Coordinates
42.914, -112.424

A large tree was blown down by thunderstorm winds on September 14th at Highland Golf Course in Pocatello.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659916.